South Dakota, 2016

Damaging Wind in South Dakota, August 9, 2016

August 9, 2016 · NWS UNR · 1 event in 1 county or zone

A severe thunderstorm clipped northern Ziebach County, producing strong wind gusts northeast of Glad Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A severe thunderstorm clipped northern Ziebach County, producing strong wind gusts northeast of Glad Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 9, 7:01 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 9, 7:01 PM MST, 2 hours 29 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
801 PM MDT TUE AUG 9 2016

.SHORT TERM...(This Evening Through Wednesday Night)
Issued at 123 PM MDT Tue Aug 9 2016

Upper low across Pac NW continues to slide eastward into the
nrn Rockies. Upper flow across the nrn Plains is increasing from the
SW as the upper low approaches with embedded shortwaves across WY.
Surface low now across WY will slide N/NE as it strengthens within
the divergent flow. Southerly flow across wrn SD will strengthen
ahead of the surface low advecting in moist air over cntrl SD.
Dewpoints across SCntrl SD are in the low 70s and are sliding
northwestward into NW SD where dewpoints are currently in the 50s.
SW flow across ne WY will increase with a dryline pushing through
Campbell County and nearing the wrn BH. Satellite/Radar showing
convective activity slowly developing over the last hour or two.
Models continue to show strong instability especially across the BH
and eastward with MLCape in the 2000-3500 J/kg range. Effective bulk
shear of 30-50kt will result in strong to severe storms this
afternoon and evening. Large hail and damaging winds are the main
threats. Cant even rule out a tornado later this evening. Storms are
expected to initiate across portions of ne WY and the BH this
afternoon...then shift east through the evening. Quieter weather is
then expected through the overnight hours into Wed morning.

Surface low pressure will cross the wrn Dakotas Wed morning...then
cntrl SD through the afternoon. Cooler and drier air will push into
the region on the backside of the low. Max temps will reach the
upper 80s across ne WY and nw SD...while temps reaching near 100 are
expected across sw/scntrl SD. Could see isolated storms developing
across western parts of the CWA during the day...but better chances
will be across scntrl SD Wed afternoon/evening ahead of the frontal
boundary. Strong instability along the boundary could bring us
strong to severe storms.

.LONG TERM...(Thursday Through Tuesday)
Issued at 123 PM MDT Tue Aug 9 2016

A long wave trough will slowly cross the northern plains from
Thursday to Saturday creating daily chances of mainly afternoon
and evening thunderstorms through Saturday. Temperatures will be
slightly cooler than average. Upper ridge building over the wrn
CONUS will then build ewd over the forecast area beginning Sunday
into early next week. This will allow hot temps to return along
with limited chances for pcpn.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 529 PM MDT Tue Aug 9 2016

Scattered strong to severe thunderstorms will move across western
South Dakota this evening with strong winds and large hail.
Otherwise, VFR conditions expected through Wednesday afternoon..

&&

.UNR Watches/Warnings/Advisories...
SD...None.
WY...None.
&&

SHORT TERM...13
LONG TERM...10
AVIATION...7
Hazardous weather outlook, Aug 9, 5:51 AM MST, 15 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
651 AM MDT TUE AUG 9 2016

WYZ054>056-058-071-101300-
NORTHERN CAMPBELL-SOUTHERN CAMPBELL-WESTERN CROOK-WESTON-
NORTHEASTERN CROOK-
651 AM MDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
WYOMING.

.DAY ONE...TODAY AND TONIGHT

A RED FLAG WARNING IS IN EFFECT FROM NOON TODAY UNTIL 800 PM THIS
EVENING. A VERY DRY AND HOT AIRMASS WILL SETTLE OVER MUCH OF NORTHEAST
WYOMING THIS AFTERNOON...BEHIND A DEVELOPING DRY LINE AND AHEAD
OF A COLD FRONT TO THE NORTH OF THE AREA. RELATIVE HUMIDITIES WILL
DROP TO 10 TO 15 PERCENT ACROSS MUCH OF THE NORTHEAST WYOMING
PLAINS. WINDS WILL BECOME SOUTH TO SOUTHWEST IN THE AFTERNOON...WITH
BREEZY CONDITIONS EXPECTED...ESPECIALLY OVER CAMPBELL COUNTY AND
WESTERN PORTIONS OF CROOK AND WESTON COUNTIES. CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED BY MID AFTERNOON...THEN PERSISTING
INTO EARLY THIS EVENING BEFORE HUMIDITIES RISE AND WINDS DECREASE.

THERE IS A SLIGHT CHANCE FOR AFTERNOON THUNDERSTORMS ACROSS THE
AREA...ESPECIALLY FAR NORTHEAST WYOMING. STRONG WIND GUSTS ARE
POSSIBLE IF ANY STORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS MUCH OF THE AREA
THROUGH SATURDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ057-
101300-
HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH-
NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY-
SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS-
CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-
OGLALA LAKOTA-JACKSON-BENNETT-MELLETTE-TODD-TRIPP-
STURGIS/PIEDMONT FOOT HILLS-SOUTHERN MEADE CO PLAINS-
HERMOSA FOOT HILLS-WYOMING BLACK HILLS-
651 AM MDT TUE AUG 9 2016 /751 AM CDT TUE AUG 9 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
SOUTH DAKOTA...THE BLACK HILLS OF SOUTH DAKOTA...WESTERN SOUTH
DAKOTA...AND THE BLACK HILLS OF WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA...MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THERE IS A SLIGHT RISK
FOR SEVERE THUNDERSTORMS FROM THE NORTHWEST TO WEST CENTRAL SOUTH
DAKOTA PLAINS...WITH A MARGINAL RISK ACROSS THE REST OF THE AREA.
LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM
SEVERE STORMS...WITH AN ISOLATED TORNADO ALSO POSSIBLE ACROSS
NORTHWEST SOUTH DAKOTA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A DAILY CHANCE FOR THUNDERSTORMS ACROSS THE AREA THROUGH
SATURDAY. THERE IS A MARGINAL RISK FOR SEVERE STORMS ACROSS MOST
OF WESTERN SOUTH DAKOTA ON WEDNESDAY WITH LARGE HAIL AND STRONG
WIND GUSTS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...
OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY

In the hours before

Local storm report, Aug 9, 8:04 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
904 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND GST     3 ESE LEMMON            45.92N 102.11W
08/09/2016  M68 MPH          PERKINS            SD   MESONET

&&

MCKEMY
Local storm report, Aug 9, 8:09 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
909 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     HAIL             LEMMON                  45.94N 102.16W
08/09/2016  E1.50 INCH       PERKINS            SD   PUBLIC

&&

FFF
Special weather statement, Aug 9, 8:13 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
913 PM MDT TUE AUG 9 2016

SDZ028-029-100345-
SOUTHERN BLACK HILLS SD-CENTRAL BLACK HILLS SD-
913 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CUSTER AND
SOUTHWESTERN PENNINGTON COUNTIES UNTIL 945 PM MDT...

AT 912 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR JEWEL CAVE NATIONAL MONUMENT...OR NEAR CUSTER...MOVING
NORTHEAST AT 35 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CUSTER...HILL CITY...KEYSTONE...CRAZY HORSE MEMORIAL...MOUNT RUSHMORE
NATIONAL MEMORIAL...HARNEY PEAK...HORSETHIEF LAKE...SYLVAN LAKE...
STOCKADE LAKE...MOUNT RUSHMORE KOA...JEWEL CAVE NATIONAL MONUMENT AND
NORTHWESTERN CUSTER STATE PARK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
WEST CENTRAL AND SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4365 10371 4373 10386 4403 10364 4386 10335
TIME...MOT...LOC 0312Z 219DEG 33KT 4376 10374

CALDERON
Local storm report, Aug 9, 8:44 PM MST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
944 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     TSTM WND GST     7 SSE MEADOW            45.44N 102.17W
08/09/2016  M67 MPH          PERKINS            SD   DEPT OF HIGHWAYS

&&

FFF
Local storm report, Aug 9, 8:51 PM MST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
951 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     7 S SHADEHILL           45.67N 102.17W
08/09/2016  M69 MPH          PERKINS            SD   MESONET

            TIME ESTIMATED

&&

FFF
Special weather statement, Aug 9, 9:05 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
1005 PM MDT TUE AUG 9 2016

SDZ027-030-041-042-074-100430-
HERMOSA FOOT HILLS SD-OGLALA LAKOTA SD-SOUTHERN FOOT HILLS SD-
FALL RIVER SD-CUSTER CO PLAINS SD-
1005 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FALL RIVER...
NORTHWESTERN OGLALA LAKOTA AND SOUTHEASTERN CUSTER COUNTIES UNTIL
1030 PM MDT...

AT 1005 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR SMITHWICK...OR 18 MILES EAST OF HOT SPRINGS...MOVING NORTHEAST
AT 55 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
ORAL AND SMITHWICK.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
SOUTHWESTERN SOUTH DAKOTA.

LAT...LON 4319 10311 4334 10337 4372 10306 4349 10261
TIME...MOT...LOC 0405Z 211DEG 47KT 4336 10313

CARSTENS

The radar

The Bismarck radar (KBIS), 165 km away, was scanning. The volume nearest the first event began at 04:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Ziebach

When
August 9, 9:30 PM MST
Where
Ziebach County, 4 mi NE of Glad Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.441, -101.722

Wind gusts were estimated at 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2016Every state in 2016This day in weather historyWarnings in South Dakota, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653818.